New York, 2013

Flash Flooding and Hail in New York, May 29, 2013

May 29, 2013 · NWS BGM · 39 events in 8 counties and zones

A stalled frontal boundary across central New York created an unstable airmass and allowed severe thunderstorms to develop during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$306,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A stalled frontal boundary across central New York created an unstable airmass and allowed severe thunderstorms to develop during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 29, 12:59 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, May 29, 12:59 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
159 PM EDT WED MAY 29 2013

.SYNOPSIS...
A WARM FRONT LIFTING NORTH THROUGH THE AREA WILL BE ACCOMPANIED BY
CHANCES OF SHOWERS AND THUNDERSTORMS TODAY. SOME STORMS COULD
CONTAIN GUSTY WINDS AND HEAVY RAINFALL. WE WILL EXPERIENCE DRIER
WEATHER THURSDAY AND FRIDAY BUT IT WILL BE HOT WITH TEMPERATURES
WELL INTO THE 80S TO NEAR 90. THUNDERSTORM CHANCES WILL INCREASE
AGAIN OVER THE WEEKEND...ESPECIALLY SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
1130 AM UPDATE...
NO CHGS NEEDED AT THIS TIME AS CONVECTIVE DVLPMNT RMNS IN QUESTION
FOR THIS AFTN. INITIAL BATCH OF RAIN HAS MVD EAST OF THE AREA WITH
MORE DVLPMNT BACK TO THE WEST ACRS LK ERIE IN ADVANCE OF APPCH
S/WV. SUN HAS BROKEN THRU ACRS WRN ZONES AS OF 15Z WITH
DESTABILIZATION NOW OCCURRING AND SBCAPE APPCHG 1000 J/KG ALONG
WITH 0-6KM BULK SHEAR VALUES OF 40-45KTS. WL WAIT FOR THIS WV TO APPCH
CNTRL NY BFR DVLPMNT LKLY TO OCCUR AFT 18Z. THREAT CONTS FOR
BROKEN LINE WITH DAMAGING WIND GUSTS ALONG WITH ISOLD HAIL. HV
TWEAKED HRLY T/TD/POP AND SKY GRIDS TO ACCNT FOR CURRENT TRENDS.

715 AM UPDATE...
REMAINS OF ONE CONVECTIVE COMPLEX RAINED OUT OVERNIGHT.
MEANWHILE...WARM SECTOR IS SURGING NORTHWARD /ESPECIALLY JUST OFF
THE SURFACE/...AND WEAK UPPER WAVES ON TOP OF THAT BUILDING SECTOR
IS HELPING TO INITIATE NARROW LINES OF ELEVATED SHRA-TSRA OVER OUR
REGION. WITH INCREASING ELEVATED INSTABILITY...THIS ACTIVITY WILL
CONTINUE TO CARRY EAST ESPECIALLY ACROSS NORTHERN FINGER LAKES
THROUGH NY THRUWAY CORRIDOR/MOHAWK VALLEY EARLY THIS MORNING.

ATTENTION THEN TURNS TO EXPECTED NEW CONVECTIVE DEVELOPMENT TODAY.
TIMING OF ASSOCIATED STRONGER SHORTWAVE HAS MOVED UP A FEW
HOURS...AND SO I EXPECT NEW THUNDERSTORMS TO DEVELOP FAIRLY EARLY
DURING MIDDAY AND THEN SWEEP ACROSS GOOD CHUNK OF THE AREA THIS
AFTERNOON. DESPITE WARM FRONT MAKING GOOD NORTHWARD PROGRESS...AND
THUS CONVECTIVE CAP TRYING TO GET ESTABLISHED...THE SHORTWAVE
PASSAGE SHOULD ERODE CAP WITHIN NORTHERN EDGE OF WARM SECTOR
ALLOWING CONVECTIVE INITIATION. MESOSCALE BOUNDARIES AND
ADDITIONAL SHORTWAVES WILL LIKELY LEAD TO CONVECTION NOT BEING A
CLEAN LINE BUT INSTEAD BEING A COUPLE CLUSTERS OR SMALL LINES.

GOOD UNIDIRECTIONAL SHEAR ENVIRONMENT WITH 35-45 KT FLOW
THROUGHOUT 2-6KM LAYER WILL POSE THREAT FOR DAMAGING WINDS WITH
THE THUNDERSTORMS THIS AFTERNOON...AS PER CONTINUED SLIGHT RISK
DEPICTED BY STORM PREDICTION CENTER. THERE IS A QUESTION AS TO HOW
MUCH COVERAGE OF THUNDERSTORMS WE WILL HAVE WITH THE QUICKER
TIMING OF THE MAIN WAVE...THAT IS...IT MAY BE FAIRLY
CAPPED/SCATTERED INITIALLY MIDDAY BEFORE CONSOLIDATING ON ITS WAY
THROUGH THE AREA THIS AFTERNOON. ANOTHER POINT OF CONCERN IS THAT
THERE WILL BE SOME TURNING IN THE LOWER PORTION OF THE SOUNDING UP
TOWARDS THE MOHAWK VALLEY...WHICH IS OFTEN THE CASE FOR A SHALLOW
LIFTING WARM FRONT. SO WHILE DAMAGING WIND IS THE MAIN
THREAT...LARGE HAIL AND AN ISOLATED TORNADO CANNOT BE RULED OUT
TOWARDS THE NORTHEASTERN ZONES. 0-6KM BULK SHEAR VALUES OF 40-50
KTS SHOWS UP IN THE NAM AT 18Z IN THE NORTHERN PORTIONS OF OUR
AREA...SUGGESTING POSSIBILITY OF SPLITTING SUPERCELLS IF ENOUGH
INSTABILITY IS REALIZED. LASTLY...PRECIPITABLE WATER VALUES EXCEEDING
AN INCH-AND-A-HALF ALSO SUGGESTS THAT STORMS WILL BE CAPABLE OF
HEAVY DOWNPOURS. LACK OF MID LEVEL DRY AIR MAY LIMIT COLD POOL
DOWNDRAFT PRODUCTION...BUT AMOUNT OF OVERALL SHEAR WILL STILL KEEP
AT LEAST THE SLIGHT RISK OF DAMAGING WINDS REGARDLESS.

WITH THE WARM SECTOR SURGING NORTHWARD...TEMPERATURES
SIGNIFICANTLY WARMER COMPARED TO TUESDAY. JUST PART OF THE TREND
TOWARDS THE INBOUND HEAT FOR LATER THIS WEEK.

CONVECTION QUICKLY WANES INTO TONIGHT. BREAKS IN THE SKY MAY ALLOW
FOR PATCHY FOG OR LOW STRATUS TO FORM TONIGHT...FOR PLACES RECEIVING
A GOOD AMOUNT OF RAINFALL DURING THE DAY.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
THE WARMEST AIRMASS OF THE SEASON SO FAR PROGGED TO ARRIVE DURING
THIS PERIOD AS MID-LEVEL RIDGE AXIS CONTINUES TO BUILD OVERHEAD.
QUICK GLANCE AT CTP ANOMALY GRAPHICS OFFERS 500-HPA HEIGHTS OF 1-2
STANDARD DEVIATIONS ABOVE NORMAL BEGINNING ON THURSDAY AS UPPER
TROUGH CLOSES OFF OVER THE NORTHERN PLAINS AND INCREASES HEIGHTS
DOWNSTREAM. 850-HPA TEMPS BY THURSDAY QUICKLY APPROACH 16C ACROSS
THE AREA WHICH SHOULD SUPPORT MID TO UPPER 80S...WITH LOW 90S NOT
OUT OF THE QUESTION ACROSS THE LOWER WYOMING AND CHEMUNG RIVER
VLYS. BY FRIDAY...SOUTHWEST FLOW TO RETURN TO THE AREA AS
AFOREMENTIONED UPPER LOW SLOWLY SLIDES EAST INTO THE UPPER MISS
VLY. AS THIS OCCURS...850-HPA TEMPS OF ROUGHLY 18C (1-2 STANDARD
DEVIATIONS ABOVE NORMAL) COMBINED WITH DOWNSLOPE COMPRESSIONAL
WARMING ACROSS FAVORED LOCATION SHOULD SUPPORT EVEN WARMER TEMPS
WITH HIGHS EASILY SOARING INTO THE UPPER 80S AND LOWER 90S. WITH
RESPECT TO PRECIP CHANCES...BOTH WRF AND GFS OFFER DIURNAL SHWR
ACTIVITY ACROSS PORTIONS OF THE AREA BY FRI AFTERNOON BUT WITH NO
APPRECIABLE FORCING MECHANISM TO SPEAK OF...HAVE ELECTED TO
MAINTAIN A DRY FCST FOR NOW.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
1230 PM UPDATE...

AN EARLY EXTENDED DISCUSSION TODAY WITH THE ANTICIPATION OF SEVERE
WEATHER THIS AFTERNOON. NO MAJOR CHANGES FROM THE EXCELLENT
FORECAST AND DISCUSSION OVERNIGHT. MAIN FOCUS IN THE LONG TERM IS
THE SEVERE WEATHER THREAT SUNDAY...WITH SPC PLACING OUR AREA IN
THE DAY 5 OUTLOOK. IN ADDITION TO THE SEVERE WEATHER THREAT...WITH
A DEEP MOISTURE FEED BACK TOWARD THE GULF OF MEXICO....LOCALLY
HEAVY RAIN IS POSSIBLE. BEHIND THE COLD FRONT COOLER AND DRIER
WEATHER BUILD IN FOR MOST OF NEXT WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
18Z UPDATE...
BROKEN LINE OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE BETWEEN 19Z
AND 23Z TODAY. HAVE INCLUDED A 2 HOUR TEMPO GROUP IN THE TAF SITES
TO COVER FOR THESE... BUT THERE HAS BEEN NO DEVELOPMENT THROUGH
1730Z SO TIMING IS VERY UNCERTAIN AT THIS TIME. SKIES WILL BE
CLEAR TO PARTLY CLOUDY WITH MOSTLY VFR THIS EVENING INTO EARLY
THURSDAY MORNING... THEN A PERIOD OF MVFR OR BRIEF IFR IS POSSIBLE
IN SCATTERED AREAS OF LOW CLOUD OR FOG AROUND SUNRISE. CONDITIONS
WILL IMPROVE TO VFR ALL AREAS BY MID-MORNING THURSDAY.

WINDS WILL BE SOUTHWEST AT 5 TO 15 KTS WITH A FEW HIGHER GUSTS
THIS AFTERNOON... ESPECIALLY NEAR ANY THUNDERSTORMS... THEN
VARIABLE AT LESS THAN 10 KTS TONIGHT.

OUTLOOK...

THU THROUGH FRI NIGHT...MAINLY VFR.

SAT/SUN...POTENTIAL FOR MVFR IN SHRA/TSRA AS COLD FRONT
APPROACHES...MAINLY SUNDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MDP
NEAR TERM...KAH/MDP/PVN
SHORT TERM...CMG
LONG TERM...HEDEN
AVIATION...MSE
Hazardous weather outlook, May 29, 2:22 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 PM EDT WED MAY 29 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-301930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
322 PM EDT WED MAY 29 2013

...SEVERE THUNDERSTORM WATCH 241 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

WITH A MOIST ATMOSPHERE...THUNDERSTORMS MAY ALSO PRODUCE HEAVY
RAINFALL...CAUSING PONDING ON ROADWAYS AND OTHER AREAS OF POOR
DRAINAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTER SEVERAL HOT DAYS THURSDAY THROUGH SATURDAY...WE MAY HAVE A
FAVORABLE SET UP FOR SEVERE WEATHER AS A COLD FRONT PASSES SUNDAY
INTO SUNDAY NIGHT. BEING SEVERAL DAYS AWAY...THE DETAILS OF THIS
POTENTIAL EVENT ARE STILL UNCERTAIN. MONITOR THE FORECAST FOR
UPDATES IN COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

PN

In the hours before

Special weather statement, May 29, 3:28 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
428 PM EDT WED MAY 29 2013

NYZ017-018-036-044-045-292115-
CAYUGA NY-CHENANGO NY-CORTLAND NY-MADISON NY-ONONDAGA NY-
428 PM EDT WED MAY 29 2013

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN CAYUGA...
NORTHERN CORTLAND...NORTHWESTERN CHENANGO...SOUTHEASTERN ONONDAGA AND
SOUTHWESTERN MADISON COUNTIES...

* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR SCOTT...
  AND MOVING EAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BALTIMORE AND TULLY AT 435 PM EDT...
  TRUXTON AND APULIA AT 440 PM EDT...
  TRIPOLI AND CUYLER AT 445 PM EDT...
  DERUYTER AND DE RUYTER AT 450 PM EDT...
  SHEDS AND LINCKLAEN AT 455 PM EDT...
  GEORGETOWN AND OTSELIC AT 505 PM EDT...
  LEBANON AND SOUTH LEBANON AT 510 PM EDT...
  EATON AND SMYRNA AT 515 PM EDT...

IF ON OR NEAR A BODY OF WATER..SEEK SHELTER NOW. GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE.

LAT...LON 4286 7558 4266 7552 4264 7630 4282 7632

!--CTA_MARKER_NO--
DJN

The radar

The Binghamton radar (KBGM), 68 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

22 hail, 11 thunderstorm wind, 5 flash flood, 1 funnel cloud. Local standard time, as filed.

Hail, Onondaga

When
May 29, 3:41 PM EST
Where
Onondaga County, 0.51 mi W of Tully
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
42.800, -76.110

Hail, Seneca

When
May 29, 3:44 PM EST
Where
Seneca County, 0.51 mi E of Waterloo
Measured
1 in hail
Reported by
Public
Coordinates
42.900, -76.860

Hail, Onondaga

When
May 29, 3:45 PM EST
Where
Onondaga County, Jacks Reef
Measured
1 in hail
Reported by
Public
Coordinates
43.100, -76.430

Hail, Seneca

When
May 29, 3:45 PM EST
Where
Seneca County, 0.51 mi E of Waterloo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.900, -76.860

Hail, Onondaga

When
May 29, 3:45 PM EST
Where
Onondaga County, Jordan
Measured
1.5 in hail
Reported by
Public
Coordinates
43.070, -76.470

Thunderstorm Wind, Onondaga

When
May 29, 3:48 PM EST
Where
Onondaga County, 0.85 mi NE of Brewerton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
43.240, -76.140

Tree was blown down on house.

Hail, Seneca

When
May 29, 3:50 PM EST
Where
Seneca County, 1.23 mi SW of Seneca Falls
Measured
1.25 in hail
Reported by
Public
Coordinates
42.910, -76.800

Hail, Cortland

When
May 29, 3:55 PM EST
Where
Cortland County, 1.38 mi N of Tripoli
Measured
1 in hail
Reported by
Public
Coordinates
42.750, -75.950

Thunderstorm Wind, Onondaga

When
May 29, 4:00 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.040, -76.140

Trees and wires were blown down near Webster school.

Thunderstorm Wind, Onondaga

When
May 29, 4:02 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.040, -76.140

Numerous trees and wires were blown down across the city. Tree also was blown down on car in Assumption Cemetery.

Thunderstorm Wind, Onondaga

When
May 29, 4:04 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.040, -76.140

Numerous trees were blown down with the highest concentration of damage on the north and east side of the city of Syracuse.

Hail, Madison

When
May 29, 4:10 PM EST
Where
Madison County, Georgetown
Measured
2 in hail
Reported by
Public
Coordinates
42.770, -75.720

Some hail was slightly bigger than 2 inches in diameter.

Thunderstorm Wind, Onondaga

When
May 29, 4:10 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.040, -76.140

Large tree was uprooted on Grant Boulevard.

Hail, Oneida

When
May 29, 4:13 PM EST
Where
Oneida County, Whitesboro
Measured
1 in hail
Reported by
Public
Coordinates
43.120, -75.300

Hail, Chenango

When
May 29, 4:13 PM EST
Where
Chenango County, Otselic
Measured
2 in hail
Reported by
Public
Coordinates
42.720, -75.720

Hail, Chenango

When
May 29, 4:15 PM EST
Where
Chenango County, 3.16 mi NNE of Sherburne
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.720, -75.470

Tree were also blown down.

Thunderstorm Wind, Chenango

When
May 29, 4:15 PM EST
Where
Chenango County, 3.16 mi NNE of Sherburne
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.720, -75.470

Tree were blown down.

Hail, Cortland

When
May 29, 4:19 PM EST
Where
Cortland County, 2.13 mi SSE of Willet
Measured
1 in hail
Reported by
Public
Coordinates
42.440, -75.890

Hail, Cortland

When
May 29, 4:30 PM EST
Where
Cortland County, 0.51 mi E of Willet
Measured
1 in hail
Reported by
Public
Coordinates
42.470, -75.890

Thunderstorm Wind, Oneida

When
May 29, 4:30 PM EST
Where
Oneida County, Verona
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
43.130, -75.580

Thunderstorm winds blew a tree down, killing an elderly man.

Thunderstorm Wind, Oneida

When
May 29, 4:35 PM EST
Where
Oneida County, Vernon Center
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.050, -75.520

Large tree was uprooted across Route 26.

Funnel Cloud, Chenango

When
May 29, 4:40 PM EST
Where
Chenango County, 0.86 mi NE of Sherburne
Reported by
Trained Spotter
Coordinates
42.690, -75.490

Hail, Cortland

When
May 29, 4:45 PM EST
Where
Cortland County, 0.51 mi W of Cortland
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
42.600, -76.180

Hail caused damage to a windshield.

Thunderstorm Wind, Oneida

When
May 29, 4:45 PM EST
Where
Oneida County, 0.5 mi E of New York Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.100, -75.290

Trees were blown down.

Hail, Chenango

When
May 29, 4:55 PM EST
Where
Chenango County, 0.86 mi NE of Earlville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.740, -75.540

Thunderstorm Wind, Oneida

When
May 29, 4:56 PM EST
Where
Oneida County, Whitesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.120, -75.300

Trees were blown down.

Thunderstorm Wind, Oneida

When
May 29, 5:00 PM EST
Where
Oneida County, 0.5 mi E of New Hartford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.070, -75.290

Power lines were blown down.

Hail, Chenango

When
May 29, 5:12 PM EST
Where
Chenango County, Mc Donough
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
42.500, -75.770

Hail ranged from 1 to 1.25 inches.

Hail, Chenango

When
May 29, 5:20 PM EST
Where
Chenango County, Mc Donough
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.500, -75.770

Hail, Chenango

When
May 29, 5:24 PM EST
Where
Chenango County, 0.69 mi N of East Pharsalia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.560, -75.720

Hail, Chenango

When
May 29, 5:30 PM EST
Where
Chenango County, 0.69 mi S of Polkville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.510, -75.520

Hail, Otsego

When
May 29, 5:37 PM EST
Where
Otsego County, 1.23 mi NW of Milford
Measured
1 in hail
Reported by
Public
Coordinates
42.590, -74.950

Hail, Otsego

When
May 29, 6:05 PM EST
Where
Otsego County, 0.69 mi S of Otego
Measured
1 in hail
Reported by
Public
Coordinates
42.390, -75.180

Hail, Otsego

When
May 29, 6:13 PM EST
Where
Otsego County, 1.23 mi SW of Otego
Measured
1 in hail
Reported by
Public
Coordinates
42.390, -75.200

Flash Flood, Delaware

When
May 29, 7:36 PM EST to 10:15 PM EST
Where
Delaware County, 1.03 mi W of Fraser to 1.52 mi NW of East Delhi
Cause
Heavy Rain
Property damage
$80,000
Reported by
911 Call Center
Coordinates
42.252, -74.990

Flooding occurred on many streams and creeks due to culverts plugged with debris in and around the Village of Delhi. Water was over much of Routes 28 and 10 with areas of road shoulders being washed out.

Flash Flood, Delaware

When
May 29, 7:36 PM EST to 10:15 PM EST
Where
Delaware County, 0.77 mi WSW of East Delhi to 0.9 mi WNW of Bloomville
Cause
Heavy Rain
Property damage
$40,000
Reported by
COOP Observer
Coordinates
42.296, -74.894

Flood waters were rushing down the hillsides and across much of Route 10 from Delhi to Bloomville.

Flash Flood, Delaware

When
May 29, 8:00 PM EST to 10:15 PM EST
Where
Delaware County, 3.18 mi E of North Franklin to 3.5 mi ESE of North Franklin
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
42.392, -75.019

Flooding of small streams and creeks occurred along Frank Slawson Road and Route 28 in the Town of Meredith.

Flash Flood, Delaware

When
May 29, 8:00 PM EST to 10:15 PM EST
Where
Delaware County, 1.99 mi S of West Davenport to 1.99 mi ENE of Treadwell
Cause
Heavy Rain
Property damage
$80,000
Reported by
Department of Highways
Coordinates
42.421, -74.967

Widespread flooding occurred on small streams, creeks and roads in the Town of Meredith. Jackson Hill Rd., and Palmer Hill Rd. were the hardest hit areas with shoulder and culvert washouts.

Flash Flood, Delaware

When
May 29, 9:30 PM EST to 10:15 PM EST
Where
Delaware County, 0.23 mi N of Lake Deleware to 0.63 mi SW of Bovina Center
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
42.253, -74.820

Flooding occurred over Bob Hall Road between Route 28 and Bovina Center.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Oneida2013-05-2987MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443848, 443830, 443832, 443833, 443852, 443855, 443851, 443831, 443853, 443854, 443863, 443850, 443859, 443834, 443849, 443843, 443861, 443837, 443836, 443862, 443856, 443829, 443847, 443860, 443838, 443857, 443858, 443839, 443846, 443840, 443842, 443841, 443845, 443844, 444692, 444693, 444699, 444700, 444696.